Alert archive / Nebraska / Tornado Warnings in 2022
Tornado Warning 20, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 12, 2022, 5:45 PM CDT for Colfax County, Platte County, Nebraska. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 5:45 PM CDT (22:45 UTC)
- Expired
- May 12, 2022, 6:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Colfax County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:54 PM CDT | TSTM WND GST 59 | Platte Center, NE | |
| May 12, 5:55 PM CDT | TSTM WND GST 65 | 5 Ene Platte Center, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967
WFUS53 KOAX 122245
TOROAX
NEC037-141-122315-
/O.NEW.KOAX.TO.W.0020.220512T2245Z-220512T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
545 PM CDT Thu May 12 2022
The National Weather Service in Omaha has issued a
* Tornado Warning for...
West central Colfax County in northeastern Nebraska...
Central Platte County in northeastern Nebraska...
* Until 615 PM CDT.
* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles northeast of Silver Creek, or 15 miles west of
Columbus, moving northeast at 60 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Duncan and Monroe around 550 PM CDT.
Platte Center and Lakeview around 600 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Humphrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4173 9750 4160 9715 4138 9743 4137 9745
4137 9750 4134 9756 4133 9759 4139 9760
4140 9770 4146 9770
TIME...MOT...LOC 2244Z 214DEG 51KT 4136 9763
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mead3 follow-up statements
639
WWUS53 KOAX 122252
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
552 PM CDT Thu May 12 2022
NEC037-141-122315-
/O.CON.KOAX.TO.W.0020.000000T0000Z-220512T2315Z/
Colfax NE-Platte NE-
552 PM CDT Thu May 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL COLFAX AND CENTRAL PLATTE COUNTIES...
At 551 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Monroe, or 10 miles west of Columbus, moving
northeast at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Platte Center and Lakeview around 600 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Humphrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4173 9750 4160 9715 4138 9743 4137 9745
4137 9750 4134 9756 4133 9759 4139 9760
4140 9770 4146 9770
TIME...MOT...LOC 2251Z 212DEG 50KT 4145 9756
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mead484
WWUS53 KOAX 122302
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
602 PM CDT Thu May 12 2022
NEC037-141-122315-
/O.CON.KOAX.TO.W.0020.000000T0000Z-220512T2315Z/
Colfax NE-Platte NE-
602 PM CDT Thu May 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL COLFAX AND NORTHEASTERN PLATTE COUNTIES...
At 602 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Platte Center, or 11 miles north of
Columbus, moving northeast at 60 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Colfax and northeastern Platte Counties, including the
following locations... Circle H Trailer Park, Tarnov, Shell Creek
Elementary School, Central Community College, Lake North and Lake
Babcock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4173 9750 4160 9715 4145 9735 4148 9741
4151 9750 4157 9760
TIME...MOT...LOC 2302Z 214DEG 51KT 4159 9744
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Mead534
WWUS53 KOAX 122309
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
609 PM CDT Thu May 12 2022
NEC037-141-122318-
/O.EXP.KOAX.TO.W.0020.000000T0000Z-220512T2315Z/
Colfax NE-Platte NE-
609 PM CDT Thu May 12 2022
...THE TORNADO WARNING FOR WEST CENTRAL COLFAX AND NORTHEASTERN
PLATTE COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning no longer appears capable of
producing a tornado. Therefore, the tornado warning will be allowed
to expire. However, damaging straight lines winds of 70 mph remain
likely with the ongoing storms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Nebraska.
LAT...LON 4173 9750 4160 9715 4145 9735 4148 9741
4151 9750 4157 9760
TIME...MOT...LOC 2308Z 214DEG 51KT 4164 9740
$$
MeadWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 3:32 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 12, 3:32 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 332 PM CDT Thu May 12 2022 ...Updated Forecast Discussion... .DISCUSSION... Issued at 331 PM CDT Thu May 12 2022 Large scale flow consisting of negative tilt trough with embedded circulation situated over WY. At the surface, area of low pressure was located over south-central SD with a warm front extending into southern MN and a cold front extending to northeast CO. Per 88D mosaic storms have already formed along dry line in western KS and expanded into south-central NE. Environment activity is pushing into is quite unstable with MUCAPE roughly 4000 J/kg. Expect intensification trend to continue this afternoon as line of storms forge eastward. At this point, the HRRR is advertising this initial surge of convection will weaken late this afternoon with more development along the cold front sweeping in from the west. At this point expect thrust of strong/severe linear storms to roll across the CWA this evening with damaging straight line wind threat more prevalent along and north of I-80. Frontal passage should be underway in the Omaha metro sometime toward 06Z. Any lingering precip activity should be clear of the CWA by sunrise Friday morning. Very pleasant conditions expected then Friday and Saturday. Chances for showers and thunderstorms return Saturday night/Sunday morning in response to a cold front dropping out of the Dakotas. Through early next week precip chances will prevail in association with embedded impulses moving across the region. Highs: Fri - low 80s Sat - low 80s Sun - mid 70s Mon - upper 70s/low 80s Tue - mid/upper 70s Wed - mid/upper 70s && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM CDT Thu May 12 2022 Deteriorating conditions expected at all TAF sites this evening. Line of strong TSRA is expected to develop over central NE sometime around 21Z this afternoon and intensify as it moves east. Severe winds will likely accompany line of storms with G50KT or greater by 02Z-03Z. Expect TSRA activity to move out of the area then around 07Z. Expect very strong non-convective LLWS threat at all terminals leading up to storm arrival. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...DEE
Hazardous weather outlook, May 12, 3:11 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 311 PM CDT Thu May 12 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 311 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday A line of severe thunderstorms will move through northeast Nebraska this afternoon. The primary hazard will be winds to 80 mph or stronger. These damaging winds may be accompanied by hail up to the size of golfballs in the most intense storms. This evening, an additional line of strong to severe storms will move across much of eastern Nebraska and western Iowa. The strongest parts of this line of storms will be capable of producing winds to 70 mph or stronger, as well as hail up to the size of quarters. Storms should move out of the area by 2 AM Friday. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Additional thunderstorms will be possible Saturday night into Sunday, though they are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 12, 4:15 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG CARROLL 42.28N 97.19W
05/12/2022 WAYNE NE LAW ENFORCEMENT
ROOF OFF OF BUILDING IN TOWN.
&&
TSNLocal storm report, May 12, 4:16 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST HARTINGTON 42.61N 97.27W
05/12/2022 E80 MPH CEDAR NE PUBLIC
SEVERAL REPORTS OF STRONG WIND GUSTS OF 70
TO 80 MPH NEAR HARTINGTON AND AREAS OF
SOUTHERN CEDAR COUNTY. VISIBILITY VERY LOW
DUE TO DUST.
&&
PEARSONLocal storm report, May 12, 4:18 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 4 ENE NORFOLK 42.06N 97.35W
05/12/2022 STANTON NE PUBLIC
LARGE TREE BRANCHES DOWN, 6 TO 7 INCH IN
DIAMETER. IN ADDITION POWER IS OUT.
&&
PEARSONLocal storm report, May 12, 4:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG NIOBRARA 42.75N 98.03W
05/12/2022 KNOX NE PUBLIC
LARGE TREES DOWN.
&&
TSNLocal storm report, May 12, 4:33 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 5 NNE BATTLE CREEK 42.07N 97.56W
05/12/2022 MADISON NE PUBLIC
ROOF OFF MACHINE SHED.
&&
TSNLocal storm report, May 12, 4:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND GST 5 S FORDYCE 42.63N 97.38W
05/12/2022 M75 MPH CEDAR NE MESONET
&&
TSNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 44 min |
| May 12, 3:19 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 41 min |
| May 12, 3:25 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte, Stanton | 50 min |
| May 12, 3:36 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 54 min |
| May 12, 3:40 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Madison, Pierce, Wayne | 50 min |
| May 12, 3:43 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 47 min |
| May 12, 3:53 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 22 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Stanton, Wayne | 61 min |
| May 12, 4:28 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Madison, Stanton, Thurston, Wayne | 33 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Lancaster, Platte, Saunders, Seward | 50 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 38 min |
| May 12, 6:02 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Dodge, Douglas, Lancaster and 2 more | 43 min |
| May 12, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cedar, Cuming, Stanton, Thurston, Wayne | 38 min |
| May 12, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Lancaster, Platte, Saunders, Seward | 48 min |
| May 12, 6:35 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 40 min |
| May 12, 6:36 PM CDT | Tornado Warning | OAX | Burt, Cuming, Dodge, Thurston | 24 min |
| May 12, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Douglas, Thurston, Washington | 51 min |
| May 12, 6:43 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston, Wayne | 21 min |
| May 12, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Douglas, Saunders, Washington | 30 min |
Nearby
Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.